Arizona, 2024

Flash Flood and Hail in Arizona, August 21 to 23, 2024

August 21 to 23, 2024 · NWS FGZ · 2 events in 2 counties and zones

After a dry period, deep mosoon moisture returned to northern Arizona with shower and thunderstorm ramping up.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

After a dry period, deep mosoon moisture returned to northern Arizona with shower and thunderstorm ramping up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 21, 9:52 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 21, 9:52 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
952 AM MST Wed Aug 21 2024

.SYNOPSIS...Monsoon activity will increase later today and into
Thursday as moisture surges northward. After another round of
storms on Friday, the weekend should see a return of dry
conditions across most of northern Arizona.

&&

.UPDATE...This morning's satellite and upper-air analysis shows a
subtropical high pressure system broadly centered over New Mexico
and west Texas. Flow around the high is pumping moisture northward
into Arizona from the Gulf of California. Bands of cloud cover
associated with this moisture can be seen over much of the state,
although a notable region of mostly clear skies is visible over
portions of east-central Arizona.

At the surface, dew points have broadly increased by several
degrees compared to yesterday morning. The largest increase in dew
points has occurred over western Arizona due to low-level moisture
advecting northward through the Colorado River Valley. For
example, the dew point at Kingman, AZ, is currently 63°F, about 10
degrees higher than yesterday at this time.

The upper-air sounding taken from near Flagstaff, AZ, measured
0.82 inches of precipitable water, which is only a modest increase
from the 0.75 inches observed yesterday. However, cooling was
observed in the 500-300 mb layer, indicating steeper lapse rates
and more instability. HREF mean CAPE values show between 1000-1500
J/kg along and south of the Mogollon Rim, with lesser amounts
north of the Rim. 0-6 km bulk shear ranges from 15-25 knots. This
is on the lower side, but a few rotating storms cannot be ruled
out.

Today's storm motion is to the north-northeast at 15-25 mph. With
the influx of moisture, flash flooding will be the primary hazard
today. Storms will be moving quickly, so training storms will be
necessary to produce flash flooding, except in areas highly
sensitive to rainfall, such as slot canyons and burn scars.

In terms of the overall forecast, storm activity is expected to
pick up after noon over higher terrain before pushing northward
into the valleys. Cloud cover may keep things somewhat subdued
throughout the day over portions of Yavapai and western Coconino
Counties, but clusters of storms that originated over southern
Arizona this afternoon will likely lead to a second round of
showers and thunderstorms as they sweep across northern Arizona
overnight.

The only forecast updates made this morning were to reduce the
chances for storms this afternoon across Yavapai County to account
for the impact of cloud cover there.

&&

.PREV DISCUSSION /441 AM MST/...For Thursday, with plenty of
moisture still in place, another round of scattered to widespread
showers and thunderstorms look to develop. Areas that saw
overnight rainfall may be a little subdued, but much like today,
coverage will fill in through the afternoon.

All and all, flash flooding looks to be the primary threat over the
next couple of days. Storm motions of around 20 kts may limit the
residency time of any single storm, but areas that see training
storms or any especially sensitive areas could still see flash
flooding. HREF PMM guidance mainly hits at areas from northwest AZ
through south-central AZ for the greatest risk of heavy rainfall
today, and then most areas along and north of the Mogollon Rim on
Thursday.

A few isolated strong to severe storms will also be possible,
especially with the added dynamics from the nearby trough. The
greatest chances for severe storms look to be over far northern
Arizona today, and from about I-40 north on Thursday where better
shear looks to be present.

Friday through Sunday...Showers and thunderstorms remain on Friday,
but the greatest coverage looks to be over eastern Arizona as drier
air moves in from the west with the approaching trough. Chances for
showers will continue to shift eastward through the weekend, with
mainly dry conditions expected by Sunday. Breezier winds and cooler
temperatures also look to ensue across much of the region for the
weekend.

Monday onward...Moisture looks to slowly increase by the start of
next week as a westward propagating wave moves across northern
Mexico. Chances for showers and thunderstorms look to return once
again with the increasing moisture. Temperatures should also start
to increase as high pressure tries to build back into the
southwest.

&&

.AVIATION...Wednesday 21/18Z through Thursday 22/18Z...SHRA/TSRA
coverage will increase this afternoon, likely lasting through the
evening and overnight hours. MVFR/IFR ceilings and visibilities,
along with gusty outflow winds, are possible near +RA/TS. Winds
outside of storms will be W to SW 5-15 kts.

OUTLOOK...Thursday 22/18Z through Saturday 24/18Z...An active
monsoon pattern continues with periods of SHRA/TSRA. Storm
coverage decreases slightly on Friday. MVFR/IFR conditions and
gusty winds possible near +RA/TS. VFR conditions are otherwise
expected along with SW winds around 10 kts. Wind gusts increase
Friday afternoon to around 25 kts.

&&

.FIRE WEATHER...Today and Thursday...Widespread showers and
thunderstorms will develop late this morning through Thursday. Heavy
rain and gusty, erratic winds will be the main threats. Otherwise,
winds primarily southwest 5 to 15 mph. Temperatures turning cooler.

Friday through Sunday...Decreasing shower and thunderstorm coverage
on Friday then turning mainly dry for Saturday and Sunday. Southwest
winds 15 to 25 mph on Friday and Saturday decreasing to 5 to 15 mph
on Sunday. Little change in temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...RR/Humphreys
AVIATION...RR
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 21, 11:39 AM MST, 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1139 AM MST Wed Aug 21 2024

AZZ006-007-211915-
Coconino Plateau-Grand Canyon Country-
1139 AM MST Wed Aug 21 2024

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 1215 PM
MST...

At 1138 AM MST, Doppler radar was tracking a strong thunderstorm over
Grand Canyon National Park Airport, or 20 miles west of Desert View
Watchtower, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devil's Corkscrew, Pipe Creek Resthouse, Tusayan, BuggeIn Picnic
Area, Monument Creek Vista, South Rim, Buddha Cloister, Grand Canyon
National Park Airport, Hopi Point, Grandview Point, Yaki Point,
Plateau Point, Shoshone Point, Grand Canyon Village, Maricopa Point,
Phantom Ranch, South Rim Visitors Center, Moran Point, Pipe Creek
Vista, and Skeleton Point.

This includes State Route 64 between mile markers 231 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 11219 3596 11228 3616 11209 3599 11190
TIME...MOT...LOC 1838Z 230DEG 24KT 3596 11218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

McCollum

The radar

The Flagstaff radar (KFSX), 123 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Yavapai

When
August 21, 12:11 PM MST to 12:15 PM MST
Where
Yavapai County, 4.59 mi W of Chino Vly to 3.68 mi SSW of Tucker
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -112.530

One inch diameter hail was reported 5 miles west of Chino Valley.

Flash Flood, Gila

When
August 21, 6:00 PM MST to August 23, 4:00 AM MST
Where
Gila County, 12.26 mi NNE of Carrizo to 17.34 mi SE of Carrizo
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.152, -110.229

The river guage on Carrizo Crreek showed a rapid 2 foot rise starting at 6 PM on August 22 and peaked at 1100 PM. The flow decreased and leveled out around 400 AM on Agust 23.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213233, 1213231.